Opiate Withdrawal

There are a vareity of opiate withdrawal symptoms that you should educate yourself about. The severity of your withdrawal symptoms will vary depending on your tolerance.

The phrase opiate withdrawal describes the wide range of signs, symptoms and after effects associated with quitting opiate use or with dramatically reducing use of opiates after a prolonged period of sustained use.  When opiates such as heroin, morphine, or codeine are used for several weeks or longer there is a risk of physical dependence which can lead to the subsequent withdrawal symptoms when the drug use ceases or is drastically reduced.

Causes

The most common causes of opiate withdrawal surround the use of these drugs for recreational purposes but there is also a high instance of opiate withdrawal that results from prescribed use of opiates such as prescription painkillers.  It is estimated that as many as nearly 10% of the United States population abuses opiates at some point in their lifetime—many of these people will suffer from a bout of withdrawal symptoms when they stop the abusive use of these drugs.

When opiates are used successively or repeatedly, the body will develop a tolerance to the drug which means that it will take more and more opiates in order to produce the same effects.  As tolerance builds, the user will often turn to abusive use of the drug taking more and more of a medication or using more of a drug in order to feel less pain or to feel the full effects of the drug.  Tolerance is the first sign of opiate addiction and, though it is not necessarily a guarantee that addiction is a problem, it does implicate the need to re-evaluate ones condition and risk for addiction.

When an individual abruptly stops taking opiates once physical dependence has set in or if an individual reduces the dose of an opiate based drug dramatically after prolonged use the body reacts by sending signals that it “needs” more opiates.  These signals are called withdrawal symptoms and they may be mild, moderate or severe depending on various factors such as:

  • Level of opiate abuse
  • Amount of opiates being used previously
  • Length of time the drug was used
  • Type of opiates being used
  • Whether the drug use completely stopped or was just reduced
  • Individual lifestyle & health related factors

Some people even feel withdrawal symptoms after just a couple of days of taking opiates such as painkillers that may have been prescribed after an illness or injury.  In fact, many people who are given opiates while in the hospital may fee withdrawal symptoms following their release and mistakenly think that they have the flu or a common cold.

Risk of Withdrawal

Withdrawal from opiates

Get help for your opiate withdrawal symptoms!

Anytime opiates are taken for a prolonged period of time there is a risk of withdrawal.  For some, taking these drugs for a couple of days can lead to a physical dependence while others can use opiates for a few weeks before the real changes within the body begin to occur and physical dependence sets in.  If heroin, codeine, Oxycontin, hydrocodone or other opiates are used there is going to be a risk of withdrawal symptoms occurring when the drug use stops.

Symptoms

Early symptoms of opiate withdrawal are usually mild to moderate and may be mistakenly recognized as the flu—this is especially true for those who are prescribed these drugs and do not realize that the drugs are what has caused the symptoms.

During the first few days, withdrawal symptoms include:
  • Anxiety
  • Irritability
  • Muscle spasms or achiness
  • Watery eyes
  • Insomnia
  • Yawning
  • Sweating
  • Runny nose

As the detoxification process continues and the body continues to try to adjust to life without opiates, the withdrawal symptoms can become more severe.

Later opiate withdrawal symptoms include:
  • Abdominal cramps
  • Diarrhea
  • Loss of appetite or a desire to eat but an inability to keep food down
  • Dilated pupils
  • Goose bumps, fever or cold sweats
  • Nausea
  • Vomiting
  • Increased irritability
  • Continued insomnia

Most of the time, the withdrawal symptoms that a user experiences when he or she stops taking opiates are merely uncomfortable—very rarely do the symptoms become life threatening but it is possible.

Complications & Dangers

The majority of the time, opiate detox and the withdrawal symptoms that an individual goes through are simply uncomfortable and difficult to cope with—but not deadly!  However, there is risk for complication and there are potential dangers when it comes to opiate withdrawal symptoms.  This is not to say that one should not stop using opiates because the risk of taking the drugs by far outweighs the risk of quitting but it is important to recognize the dangers and potential for withdrawal complications to occur.

One of the biggest dangers and the leading cause for complications to occur during opiate detox is related to the vomiting and diarrhea that usually occurs when the withdrawal process is in full swing.  Consistent diarrhea and vomiting can lead to dehydration which is a risky complication for anyone.  It’s important to drink plenty of fluids (even in very small amounts) to prevent dehydration from occurring.  In the most severe cases, opiate detox may have to take place in a medical setting where intravenous fluids can be administered to keep the patient hydrated to prevent further complications.

Another potential hazard that can occur which also has to do with vomiting happens when the contents of the stomach are inhaled into the lungs.  This is called aspiration and if it does occur there is a risk of lung infection which can cause pneumonia and other respiratory illness making it difficult for the patient to breathe.  If vomit is breathed into the lungs, seek medical attention immediately.  Antibiotics can be administered to prevent a lung infection from occurring.

Probably the most risky scenario that is also a very common complication which arises when opiate withdrawal is taking place is an individual’s decision to return to his or her previous state of drug use.  Sometimes, withdrawal symptoms are so severe that the user just feels that there’s no other way to make it through the symptoms but to resort back to using drugs.  Unfortunately, if a user has recently worked through withdrawal symptoms, their tolerance is reduced and he or she is at a greater risk of overdose during this delicate time.

What to Expect

Opiate withdrawal isn’t fun but the fear of withdrawing should not keep you from seeking treatment for your addiction.  In today’s treatment environment, there are many different options and opportunities for medical intervention and effective opiate withdrawal treatment that can reduce or completely eliminate the symptoms making it a lot easier than ever before to effectively detox from opiates.

If you decide to quit using opiates cold-turkey, you can expect the onset of withdrawal symptoms to occur within the first 12-30 hours.  At first, the symptoms are usually mild and they will progressively become more pronounced until about 72 hours when most of the symptoms tend to peak.  If you can make it to days 5-7 then these symptoms usually begin to taper off and you will begin to feel better.  Most of the time, opiate withdrawal only lasts about 10 days at most—but the ten days may feel like a lifetime!

Under the professional care of a doctor or treatment professional, opiate withdrawal can go much more smoothly and the withdrawal symptoms can be alleviated or in some cases even eliminated.  Medications such as Naltrexone, Naloxone, methadone, Suboxone and Buprenorphine can all be administered by a doctor to provide a safer more comfortable opiate detox.  Each medication has benefits and risks so it’s important to talk with your healthcare provider about these risks before you make any final decision about treatment.

Prevention

The only real way to prevent opiate withdrawal is not to take drugs that have opiates or opiate derivatives in them.  Unfortunately, these are some of the most widely prescribed drugs in the hospital and by doctors so it can be difficult to steer away from them, especially if you are injured or suffer from chronic pain.  If you do become physically dependent on opiates such as heroin, methadone, morphine or Oxycontin, you first step to overcoming opiate addiction is to safely and effectively detox which means that you will likely feel at least some symptoms of withdrawal.

One way to prevent opiate withdrawal is to taper the drug use off slowly.  This process involves gradually reducing the amount of opiates being used over a period of time.  Tapering a drug off allows the body time to adjust to small changes in dose which equates to reduced withdrawal symptoms that are easier to deal with.  While this is effective, it can be difficult to manage if you are highly addicted and it does keep you using opiates for a prolonged period of time while reducing the drug dose.

Medications are sometimes administered in residential treatment settings to prevent opiate withdrawal symptoms.  These same medications can also be administered in a hospital detox setting or on an outpatient basis as directed by a doctor.  Talk with your healthcare professional or a counselor about the pharmaceutical treatments available to assist you in recovery.

  • This field is for validation purposes and should be left unchanged.